A TGA review has found medicine labelling is inconsistent regarding the association between non-aspirin NSAIDs and miscarriage
The safety review confirmed there is a known association between use of these medicines and increased risk of miscarriage, particularly when the medicine is taken close to the time of conception.
It found an observed inconsistency in the warning statements included in the Product Information (PI) documents of NSAIDs.
For example, a statement warning of the increased risk of miscarriage is at present included in the PI for only five non-aspirin NSAIDs.
NSAIDs that are not scheduled as an S4 are required to have an advisory statement on their medicine labels: “Do not use [this product/insert name of product] during the first 6 months of pregnancy, except on doctor’s advice. Do not use at all during the last 3 months of pregnancy.”
However the TGA points out that the current advisory statement does not address the use in women who have just conceived and are therefore unlikely to be aware that they are pregnant.
Label warnings for period pain-specific products are also currently not required to carry the pregnancy warning.
“This is of relevance as the data to support the increased risk of miscarriage with non-aspirin NSAID use suggests that the risk is greatest when the non-aspirin NSAID is taken at the time of conception,” says the TGA.
The TGA is therefore working with pharmaceutical companies to update PI warnings across all OTC non-aspirin NSAIDs, even those for period pain, to include an advisory statement on their packaging which appropriately addresses the risk of miscarriage.
These revised warnings only apply to oral products such as tablets, liquids and capsules. They do not apply to topical preparations such as gels, creams and sprays.
Based on the findings, the Australian Self-Medication Industry warns that people who are pregnant, think they may be pregnant or are trying to become pregnant should be advised to consult a health professional before using any OTC medicines, even NSAIDs.
In regards to aspirin, the TGA says there is currently insufficient evidence to support a causal association between aspirin use and an increased risk of miscarriage.